Idaho, 2014

Heavy Snow and Winter Weather in Idaho, February 23 to 24, 2014

February 23 to 24, 2014 · NWS OTX · 3 events in 3 counties and zones

A complex weather pattern across the Eastern Pacific led to region-wide light to moderate snow. A closed upper-level high was positioned over southeastern Alaska.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A complex weather pattern across the Eastern Pacific led to region-wide light to moderate snow. A closed upper-level high was positioned over southeastern Alaska. The high steered modified Arctic air southward into the Inland Northwest. Meanwhile, a moist westerly jet undercut the Alaskan high bringing a source of moisture into the region. A combination of a stalled frontal boundary, topography, and isentropic processes resulted in region-wide snow. The heaviest snow was delivered in two waves; the first occurred from the evening hours of the 22nd through the evening of the 23rd with a second surge of moderate to heavy snow during the day on the 24th. The heaviest snow accumulations were concentrated across the Central Panhandle Mountains of Idaho which received between one to three feet of snow. Nearly all other valley locations received between four to ten inches over the multi-day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 22, 9:50 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 22, 9:50 PM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
950 PM PST Sat Feb 22 2014

.SYNOPSIS...
The snowy February pattern will produce snow again. Snow is
expected to increase over most of eastern Washington and north
Idaho going into early Sunday morning. Some lull is possible in
the late morning to early afternoon, before rates ramp up again
late Sunday afternoon to evening. Snow is then expected to
decrease from the north overnight into Monday. Look for a gradual
warming trend next week, with return to near average temperatures
by Thursday or Friday.

&&

.DISCUSSION...
Evening update: some adjustments made to PoPs, QPF and Snow
amounts over the next 24-36 hours. Forecast preference is for the
NAM at this time, as the GFS has been too moist and quick in
bringing precipitation in. The latest NAM has reduced the timing
of the precipitation development near the Cascades.

I pulled PoPs back to chance for the remainder of the evening near
the lee of Cascades, including the Okanogan Valley, Wenatchee area
and Waterville Plateau. Clouds are beginning to thicken and lower
here and throughout the region, but it is not as quick as the
previous forecast. Some snow accumulation is expected develop
going through the overnight as low pressure (currently just off
Vancouver Island) continues to slip southeast and moisture
deepens.

Overall I did refine the forecast and winter storm warning to
describe lower snow totals in the valleys (i.e. instead of a
generic 5 to 7 inches of snow I changed it to somewhat more
tempered 3 to 5 in the valleys (below 2000 feet) and local with
amounts up to 7 in the higher terrain. There is also a suggestion
that the snow near the Wenatchee area and Waterville Plateau may
dissipate or even end for a time during the day Sunday, before
being revitalized in the late afternoon and evening as the
boundary intensifies across Washington and north ID.

Some light snow has been reported in places like Omak and
Ellensburg and has been noted on areas web cameras going toward the
Cascade crest. Away from the Cascades, however, the snow has been
mainly tracing (i.e. not measuring).

Elsewhere there have been other snow reports toward the higher
Palouse into the Central Panhandle Mountains (especially south of I-90),
the L-C valley, Blue Mountains and Camas Prairie. This is not
surprising given radar returns are best here. I have seen some
light accumulations on web cams around Pullman and Colfax, Alpowa
Summit in the Blues, and along the highway 95 corridor from near
Marsh Hill south onto the Camas Prairie, including Winchester and
Craigmont where road surfaces were white. However going into the
day Sunday models continue to push snow levels up across southeast
WA, which should limit the amount of snow. So unless I begin to
see things really pile up, this area will remain free of any
highlights.

Farther north, the atmosphere toward the Spokane/C'dA area northward
is starting to moisten. There has been a report of some virga for
the past several hours around the GEG and outside our OTX office
there has been a few sickly flakes making it toward the ground
(barely visible and barely a flurry at last look). Going past
midnight northeast WA and north ID will have a better chance of
seeing something start to accumulate, but what does accumulate
looks light, at less than a half inch. Again going into the day
Sunday and especially late Sunday into Sunday evening this area
will likely see the most impacting snow before things begin to
dissipate from the north overnight into Monday. /J. Cote'

&&

.AVIATION...
06Z TAFS: A storm system will continue to take shape about the
region in the northwest flow. Light snow will continue about the
southeast TAF sites, becoming bit more scattered to isolated toward
morning, while increasing across the western (EAT/MWH) and
northeast TAF sites (GEG to COE) later overnight into Sunday
morning. Some break in the precipitation is expected from the
south in the late morning to early afternoon, but by later
afternoon into Sunday night the snow is expected to increase in
intensity, with some of the higher snow rates of the system as a
frontal boundary strengthens over the region. Expected increasing
IFR conditions in snow, especially overnight into Sunday morning
and again late afternoon to evening hours. Most of the
precipitation expected to be in the form of snow, save for some
rain toward PUW/LWS. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        25  30  20  31  17  32 /  50  90  90  10   0  10
Coeur d'Alene  24  29  18  30  12  32 /  50  90  90  20   0   0
Pullman        27  37  27  35  21  37 /  70  80 100  50  10  10
Lewiston       32  45  33  40  25  41 /  60  50  80  30  10  20
Colville       25  32  16  33  10  34 /  50  80  60  10   0   0
Sandpoint      21  27  14  28  12  30 /  50  90  70  10   0   0
Kellogg        24  30  16  29  13  31 /  70 100 100  40  10  10
Moses Lake     30  40  27  37  23  39 /  60  60  70  10  10  10
Wenatchee      28  34  27  32  21  34 /  70  70  80  20  10  10
Omak           25  32  21  31  16  32 /  80  90  70  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 AM Sunday to 4 AM PST Monday for
     Coeur d'Alene Area-Northern Panhandle.

     Winter Storm Warning from 10 PM this evening to 7 AM PST Monday
     for Central Panhandle Mountains.

WA...Winter Weather Advisory until 10 AM PST Monday for East Slopes
     Northern Cascades.

     Winter Weather Advisory from 4 AM Sunday to 4 AM PST Monday for
     Northeast Mountains-Spokane Area.

     Winter Weather Advisory until 4 AM PST Monday for Okanogan
     Highlands-Okanogan Valley-Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory from 10 PM this evening to 4 AM PST
     Monday for Upper Columbia Basin.

&&
Hazardous weather outlook, Feb 22, 6:06 AM PST, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
606 AM PST SAT FEB 22 2014

IDZ004-WAZ042-231415-
CENTRAL PANHANDLE MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
606 AM PST SAT FEB 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH FRIDAY

WINTER STORM WATCHES FOR HEAVY SNOW HAVE BEEN ISSUED. A ROUND OF
PROLONGED SNOW IS EXPECTED TONIGHT THROUGH MONDAY WITH A HIGH
LIKELIHOOD OF ADDITIONAL ACCUMULATING SNOWS. THERE IS UNCERTAINTY
WHERE THE HIGHEST SNOW ACCUMULATIONS WILL OCCUR...BUT TRAVEL
IMPACTS OVER THE INLAND NORTHWEST ARE LIKELY. THIS NOT ONLY
INCLUDES ALL PASSES BUT LOWER ELEVATIONS AS WELL.

IDZ001>003-026-027-WAZ031>038-041-043-044-231415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
606 AM PST SAT FEB 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH FRIDAY

THERE WILL BE AN INCREASING CHANCE FOR SNOW TONIGHT THROUGH
MONDAY WITH ACCUMULATING SNOW LIKELY. THERE IS UNCERTAINTY WHERE
THE HIGHEST SNOW ACCUMULATIONS WILL OCCUR BUT TRAVEL IMPACTS OVER
THE INLAND NORTHWEST ARE LIKELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Central Panhandle Mountains

When
February 23, 1:00 AM PST to February 24, 11:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Two rounds of heavy snow impacting the Central Panhandle Mountains of Idaho. Snowfall amounts in the valleys ranged from eight to fourteen inches over the two day period. In the mountains, two day totals were around two feet. The first round of snow which fell on the 23rd dumped around a foot in the mountains and two to six inches in the valleys. A second round of snow on the 24th brought an additional three to six inches in the valleys and foot in the mountains.

Heavy Snow, Coeur D'Alene Area

When
February 23, 6:00 AM PST to February 24, 10:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
COOP Observer
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Snowfall amounts over the two day period ranged between six and twelve inches. The first round of snow which fell on the 23rd brought three to six inches. A second round of snow on the 24th brought an additional three to six inches.

Winter Weather, Idaho Palouse

When
February 23, 4:00 PM PST to February 24, 11:00 PM PST
Where
Idaho Palouse forecast zone
Reported by
CoCoRaHS
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

Snowfall amounts on the 23rd were in the two to three inch range. A second round of snow on the 24th brought an additional two to three inches leading to two day totals in the four to six inch range.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499021, 499025, 499027.